Question Of The Day #26

question of the day
qod26
38 - atrial fibrillation

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the emergency department with palpitations, a narrow complex tachycardia (<120msec), and an irregularly irregular rhythm. A close look at this patient’s EKG reveals the absence of discrete P waves and QRS complexes that are spaced at varying distances from each other (most apparent in lead V6). These signs support a diagnosis of Atrial Fibrillation, or “AFib.” Atrial Fibrillation is an arrhythmia characterized by an irregularly irregular rhythm, the absence of P waves with a flat or undulating baseline, and narrow QRS complexes. Wide-QRS complexes may be present in AFib if there is a concurrent bundle branch block or Wolff-Parkinson White Syndrome. AFib is caused by the electric firing of multiple ectopic foci in the atria of the heart. This condition is triggered by a multitude of causes, including ischemic heart disease, valvular heart disease, dilated or hypertrophic cardiomyopathies (likely related to this patient’s congestive heart failure history), sepsis, hyperthyroidism, excess caffeine or alcohol intake, pulmonary embolism, and electrolyte abnormalities.

The main risk in AFib is the creation of thrombi in the atria as they fibrillate, resulting in emboli that travel to the brain and cause a stroke. The CHA2DS2VASc scoring system is used to risk stratify patients and determine if they require anticoagulation to prevent against thrombo-embolic phenomenon (i.e. stroke). This patient has a high CHA2DS2VASc score, so she would require anticoagulation. In addition to anticoagulation, A fib is treated with rate control (i.e. beta blockers or calcium channel blockers), rhythm control (i.e. anti-arrhythmic agents), or electrical cardioversion. Electrical cardioversion (choice A) is typically avoided when symptoms occur greater than 48 hours, since the risk of thrombo-emboli formation is higher in this scenario. An exception to this would be a patient with “unstable” AFib. Signs of instability in any tachyarrhythmia are hypotension, altered mental status, or ischemic chest pain. This patient lacks all of these signs and symptoms. Although this patient lacks signs of instability, this patient’s marked tachycardia should be addressed with medical treatment. General observation (Choice C) is not the best choice for this reason. Intravenous adenosine (Choice D) is the best choice for a patient with supraventricular tachycardia (SVT). This is a narrow-complex AV nodal re-entry tachycardia with rates that range from 120-280bpm. SVT also lacks discrete P waves. A key factor that differentiates A fib from SVT is that SVT has a regular rhythm, while AFib has an irregular rhythm. Intravenous metoprolol (Choice B) is the best treatment option listed in order to decrease the patient’s heart rate.

References

  • Brady W.J., & Glass III G.F. (2020). Cardiac rhythm disturbances. Tintinalli J.E., Ma O, Yealy D.M., Meckler G.D., Stapczynski J, Cline D.M., & Thomas S.H.(Eds.), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353&sectionid=218687685
  • Burns, E. (2020) Atrial Fibrillation. Life in The Fast Lane. Retrieved from https://litfl.com/atrial-fibrillation-ecg-library/

 

Cite this article as: Joseph Ciano, USA, "Question Of The Day #26," in International Emergency Medicine Education Project, February 12, 2021, https://iem-student.org/2021/02/12/question-of-the-day-26/, date accessed: October 22, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.